Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 108, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 15, 2017, 5:27 PM MDT for Banner County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2017, 5:27 PM MDT (23:27 UTC)
- Expired
- Aug 15, 2017, 6:00 PM MDT
- In force
- 33 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Banner County, NE, Kimball County, NE
The radar
The Cheyenne radar (KCYS), 101 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 5:55 PM MDT | HAIL 1.5 | 7 N Dix, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
640
WUUS55 KCYS 152327
SVRCYS
NEC007-105-160000-
/O.NEW.KCYS.SV.W.0108.170815T2327Z-170816T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
527 PM MDT TUE AUG 15 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Kimball County in the Panhandle of Nebraska...
South central Banner County in the Panhandle of Nebraska...
* Until 600 PM MDT
* At 527 PM MDT, a severe thunderstorm was located 7 miles north of
Kimball, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kimball and Dix.
This includes Interstate 80 in Nebraska between mile markers 24 and
32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4125 10376 4143 10374 4139 10339 4119 10344
TIME...MOT...LOC 2327Z 274DEG 24KT 4134 10365
HAIL...1.00IN
WIND...60MPH
$$
CoxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:24 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Aug 15, 3:24 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 324 PM MDT Tue Aug 15 2017 .SHORT TERM...(This evening through Thursday) Issued at 250 PM MDT Tue Aug 15 2017 Shortwave trough currently across southeast Utah is fcsted to swing northeastward through the evening. Large scale ascent and associated cooling/destabilization aloft is causing scattered to numerous showers and storms to develop across southeast WY. With good bulk shear (30-40 kts) and CAPE of 500-1000 J/kg, a few of the storms could be stronger with small hail across southeast WY. Still think that the best chance of more severe storms will be over the southern Nebraska Panhandle in areas along I-80. This is where instability is greatest (SBCAPE of 2000-2500 J/kg) and any discrete storm would have the potential of producing large hail. The HRRR has been consistent at showing widespread rain with embedded tstms across areas much of the plains through the evening so have PoPs of 50-60 through 06Z. The strong/severe storm threat will mostly diminish by mid evening as the activity becomes more less discrete and more multicell. Precip chances will diminish after 06Z as the best large scale ascent ahead of the shortwave moves eastward into central Nebraska. Overnight fropa will usher in cooler temps for Wednesday with highs dropping into the 70s over lower elevations. The cool and stable post frontal airmass will keep storm chances minimal over much of the CWA. Warming will occur on Thursday with dry westerly boundary layer flow across southeast WY. An isolated storm may develop in the better instability to the east of the sfc trough across the Panhandle. .LONG TERM...(Thursday night through Tuesday) Issued at 250 PM MDT Tue Aug 15 2017 Drier conditions are anticipated this weekend as the upper level flow turns to the northwest behind a departing shortwave across the northern Plains. This will allow for a nice warmup with afternoon highs starting to climb into the 80s both Saturday and Sunday. The upper level flow is progged to turn more to the southwest early next week which will help draw some more moisture into the area. This will make things tricky on precipitation and cloud cover chances especially on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM MDT Tue Aug 15 2017 The main concern with this forecast package will be the timing of the convection this afternoon. Latest visible imagery was showing convection already developing along the Laramie Range/Snowy Ranges, and between Rock Springs and Wamsutter. This convection is progged to continue developing during the course of the afternoon and move east-northeast at speeds at 15 to 20 kts. However, some of the stronger stronger storms may move in a more easterly fashion. This convection should begin to affect the CYS/LAR/RWL TAF sites between 20-23z. The Nebraska TAF sites may see some stronger convection, but the convection will probably be mainly after 22Z. We will have to keep an eye on how things evolve today and make adjustments as necessary. Most of the convection should clear out by around sunset. && .FIRE WEATHER... Issued at 250 PM MDT Tue Aug 15 2017 Minimal fire weather concerns through Friday. We expect good chances for showers and thunderstorms through this evening. Some of the storms will produce brief heavy rain and wetting rains. A warming and drying trend will occur Thursday into this weekend. Afternoon humidities could drop down to 15-20 percent across portions of southeast Wyoming by this weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...ZF LONG TERM...REC AVIATION...REC FIRE WEATHER...ZF
Hazardous weather outlook, Aug 15, 4:32 PM MDT, 55 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 432 PM MDT Tue Aug 15 2017 NEZ002-095-096-WYZ101>119-162245- Dawes-North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 432 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will be possible through the evening. While the probability for severe storms is low, a few strong storms will be capable of producing small hail, gusty winds, and brief heavy rain. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ003-019>021-054-055-162245- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- 432 PM MDT Tue Aug 15 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms are expected this afternoon into the evening. A few severe storms will be possible with large hail and gusty winds along with brief heavy rain. A Severe Thunderstorm Watch is in effect through the evening for the southern Panhandle. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation may be needed from this afternoon into the evening across the southern Panhandle.
In the hours before
Local storm report, Aug 15, 4:32 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
432 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 4 E CHEYENNE 41.15N 104.72W
08/15/2017 E0.88 INCH LARAMIE WY PUBLIC
NICKEL SIZED HAIL IN THE SADDLE RIDGE SUBDIVISION.
&&
JGLocal storm report, Aug 15, 5:00 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 5 NW HARRISBURG 41.60N 103.81W
08/15/2017 M1.60 INCH BANNER NE BROADCAST MEDIA
&&
MJAMSKILocal storm report, Aug 15, 5:21 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 14 N KIMBALL 41.44N 103.66W
08/15/2017 M1.00 INCH BANNER NE BROADCAST MEDIA
&&
MJAMSKILocal storm report, Aug 15, 5:22 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
522 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 14 N KIMBALL 41.44N 103.66W
08/15/2017 E58 MPH BANNER NE BROADCAST MEDIA
ESTIMATED GUSTS 55-60 MPH.
&&
MJAMSKISpecial weather statement, Aug 15, 5:22 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
522 PM MDT TUE AUG 15 2017
NEZ054-160000-
Kimball NE-
522 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL COUNTY UNTIL 600 PM
MDT...
At 522 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Kimball to near Pine Bluffs.
Movement was southeast at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Panorama Point around 540 PM MDT.
Kimball around 550 PM MDT.
Dix around 600 PM MDT.
Other locations impacted by these storms include Bushnell.
This includes Interstate 80 in Nebraska between mile markers 2 and
35.
A severe thunderstorm watch remains in effect until 1100 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4101 10339 4100 10405 4117 10405 4139 10380
4139 10338
TIME...MOT...LOC 2322Z 315DEG 17KT 4139 10370 4111 10405
RubinLocal storm report, Aug 15, 5:24 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
524 PM MDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 7 SE HARRISBURG 41.48N 103.64W
08/15/2017 M2.75 INCH BANNER NE LAW ENFORCEMENT
&&
MJAMSKIThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:23 PM MDT | Special Weather Statement | CYS | Morrill | 52 min |
| Aug 14, 6:42 PM MDT | Special Weather Statement | CYS | Kimball | 33 min |
| Aug 15, 3:49 PM MDT | Special Weather Statement | CYS | Banner | 41 min |
| Aug 15, 3:58 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 62 min |
| Aug 15, 4:55 PM MDT | Tornado Warning | CYS | Banner | 45 min |
| Aug 15, 5:04 PM MDT | Areal Flood Advisory | CYS | Banner | 3 hr |
| Aug 15, 5:22 PM MDT | Special Weather Statement | CYS | Kimball | 38 min |
| Aug 15, 5:30 PM MDT | Special Weather Statement | CYS | Box Butte | 45 min |
| Aug 15, 5:38 PM MDT | Severe Thunderstorm Warning | CYS | Banner | 36 min |
| Aug 15, 5:40 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| Aug 15, 5:40 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes, Sioux | 50 min |
| Aug 15, 5:44 PM MDT | Tornado Warning | CYS | Banner, Cheyenne, Kimball | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.